Alert archive / Virginia / Heat Advisories in 2021
Heat Advisory 2, NWS Blacksburg, VA
NWS Blacksburg, VA issued this heat advisory at Aug 12, 2021, 7:42 PM EDT for 5 counties in Virginia. It took effect at Aug 13, 2021, 12:00 PM EDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Aug 12, 2021, 7:42 PM EDT (23:42 UTC)
- In effect from
- Aug 13, 2021, 12:00 PM EDT
- Expired
- Aug 13, 2021, 6:31 PM EDT
- In force
- 7 hr
- Issued by
- NWS Blacksburg, VA
Counties Appomattox County, VA, Buckingham County, VA, Campbell County, VA, Charlotte County, VA, City of Lynchburg, VA
The radar
The Roanoke radar (KFCX), 130 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 11.7 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 75 J/kg
- Mixed-layer CIN
- -176 J/kg
- Mixed-layer LCL
- 1340 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -37 m²/s²
- 0-3 km storm-relative helicity
- -11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
250 WWUS71 KRNK 122342 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 742 PM EDT Thu Aug 12 2021 VAZ045>047-059-131445- /O.NEW.KRNK.HT.Y.0002.210813T1600Z-210813T2300Z/ Campbell-Appomattox-Buckingham-Charlotte- Including the cities of Lynchburg, Appomattox, and Keysville 742 PM EDT Thu Aug 12 2021 ...HEAT ADVISORY IN EFFECT FROM NOON TO 7 PM EDT FRIDAY... * WHAT...Heat index values up to 107 expected. * WHERE...Campbell, Appomattox, Buckingham and Charlotte Counties. * WHEN...From noon to 7 PM EDT Friday. * IMPACTS...Hot temperatures and high humidity may cause heat illnesses to occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing when possible. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$
3 follow-up statements
816 WWUS71 KRNK 130743 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 343 AM EDT Fri Aug 13 2021 VAZ045>047-059-131545- /O.CON.KRNK.HT.Y.0002.210813T1600Z-210813T2300Z/ Campbell-Appomattox-Buckingham-Charlotte- Including the cities of Lynchburg, Appomattox, and Keysville 343 AM EDT Fri Aug 13 2021 ...HEAT ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 7 PM EDT THIS EVENING... * WHAT...Heat index values up to 106 expected. * WHERE...Buckingham, Appomattox, Campbell and Charlotte Counties. * WHEN...From noon today to 7 PM EDT this evening. * IMPACTS...Hot temperatures and high humidity may cause heat illnesses to occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing when possible. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$
617 WWUS71 KRNK 131536 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 1136 AM EDT Fri Aug 13 2021 VAZ045>047-059-132300- /O.CON.KRNK.HT.Y.0002.210813T1600Z-210813T2300Z/ Campbell-Appomattox-Buckingham-Charlotte- Including the cities of Lynchburg, Appomattox, and Keysville 1136 AM EDT Fri Aug 13 2021 ...HEAT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EDT THIS EVENING... * WHAT...Heat index values up to 106 expected. * WHERE...Buckingham, Appomattox, Campbell and Charlotte Counties. * WHEN...From noon today to 7 PM EDT this evening. * IMPACTS...Hot temperatures and high humidity may cause heat illnesses to occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing when possible. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$
146 WWUS71 KRNK 132231 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 631 PM EDT Fri Aug 13 2021 VAZ045>047-059-132345- /O.CAN.KRNK.HT.Y.0002.000000T0000Z-210813T2300Z/ Campbell-Appomattox-Buckingham-Charlotte- Including the cities of Lynchburg, Appomattox, and Keysville 631 PM EDT Fri Aug 13 2021 ...HEAT ADVISORY IS CANCELLED... Heat Index values have dropped below critical values and minimum temperatures tonight are forecast to drop into the 60s and 70s. This weekend will be cooler with increased cloud cover and chances for rainfall. $$
What forecasters said that day
The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this heat advisory went out at Aug 12, 3:56 PM EDT, 3 hours 46 minutes earlier.
Area forecast discussion, Aug 12, 3:56 PM EDT, 3 hours 46 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 356 PM EDT Thu Aug 12 2021 .SYNOPSIS... High pressure over the southeast United States will maintain hot and humid conditions through Friday with scattered mainly afternoon and evening thunderstorms. A cold front will move through the area Saturday and stall to our south. This will bring a better chance for showers and thunderstorms with wetting rain chances increasing for the weekend and early next week. Cooler temperatures can also be expected early next week along with abundant cloud cover. && .NEAR TERM /THROUGH FRIDAY/... As of 330 PM EDT Thursday... Scattered storms through Friday. Continued Hot and Humid. Main focus continues to be the heat and humidity along with scattered strong to severe storms. Storms which fired within convergence zone along the Blue Ridge will continue into the evening with greatest coverage southwest of Roanoke into the New River Valley and along the Blue Ridge into Northwest NC. Outflow boundaries from this activity may continue well into the evening before weakening. Models suggest mesoscale induced shortwave energy may linger overnight so inclined to keep at least isolated to widely scattered showers/storms through the night, especially in the mountains. Will also have to watch an outflow boundary from forecast MCS over the Ohio Valley and Western PA which may make inroads into WVA with potential for outflow winds to reach our northern CWA after midnight. Except for the rain cooled areas it is going to remain muggy overnight with lows ranging from the mid 60s in the mountains to the mid 70s in the piedmont. For Friday, expect persistence as a forecast. Clockwise flow around High pressure centered along the southeast Atlantic coast will continue to promote hot and humid conditions. Weak westerly flow aloft will aid in the downslope compressional warming which will push temperatures back into the 90s east of the Blue Ridge and into the 80s for the mountains. With dewpoints near 70 expect another day with heat indices between 100-105 for the piedmont. Scattered thunderstorms are also anticipated with greatest coverage coinciding with the peak heating of the day. Similar to the past few days, strong thunderstorm wind gusts will be the primary hazard. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... As of 300 PM EDT Thursday... An upper level ridge off the Southeast Coast will slow down the arrival of a cold front trying to move southeast across the Ohio Valley Friday night into Saturday. Until this front enters the area, only isolated to scattered showers and thunderstorms are possible. The best chance for storms will be across the mountains into the foothills. Given temperatures will remain 4F-7F warmer than normal, strong to severe disorganized thunderstorms are a good bet. Models have the front entering the mountains late Saturday, then stalling over the region Sunday. The combination of a boundary in the area and good transport of marine moisture into the region the chance for showers and thunderstorms increase Saturday night into Sunday night. With more clouds and rain in the area Sunday, temperatures will run cooler than normal by 10F to 15F. This will help limit instabilities and the chance for strong to severe storms. However, PWAT values are at or above the 90% average which translate to storm producing heavy rain. Steering flow is weak and slow moving storms will have the potential to produce localized flash flooding. At this time, the Weather Prediction Service has most of the area in a Marginal Risk for Excessive Rainfall and a Slight Risk in the Virginia Piedmont Sunday. && .LONG TERM /MONDAY THROUGH THURSDAY/... As of 330 PM EDT Thursday... The upper level ridge will remain off the Southeast Coast with a diffused frontal boundary over the region Tuesday. Entering the forecast picture from the south is remnants of Tropical Storm Fred. If models are correct, Fred's remnants will passover the area Tuesday or Wednesday. This will bring another round of widespread rain to the area. By Thursday, we are back into a summer-time pattern with scattered afternoon and evening showers and afternoon. For official details on Tropical Storm Fred, please refer to the guidance from NHC. && .AVIATION /20Z THURSDAY THROUGH TUESDAY/... As of 330 PM EDT Thursday... Scattered storms ongoing across the area with gusty outflows. Coverage is expected to decrease after sunset. Some of the forecast models suggest that isolated activity will continue across the area through the overnight but will refrain from keeping it in the TAFs beyond 00Z/8PM for now. Patchy fog is expected overnight, favored across the mountain valleys and piedmont of NC where rain coverage was the greatest Thursday afternoon. Any fog that does form should dissipate by 9AM Friday. For Friday, expect a repeat weather pattern with cloud build-ups between 15z-17z followed by scattered thunderstorms for the afternoon. Forecast confidence = good. Extended Aviation Discussion... A cold front moving in from northwest will bring a better threat of storms for the weekend and into early next week, potentially enhanced by tropical moisture from Fred. So overall, aside from storms and fog, should be mainly VFR, with potential for sub-VFR over the weekend if we get an easterly fetch behind the front off the Atlantic, especially at night. && .CLIMATE... Records for 8/12 and 8/13 Thursday 08/12/2021 Site MaxT Year MinT Year LoMax Year HiMin Year KBLF 95 1911 46 1930 61 1979 70 1941 KDAN 100 2010 51 2008 73 1931 78 1916 KLYH 98 1900 49 2008 67 1979 75 1926 KROA 96 2010 51 1930 69 1996 74 2020 KRNK 96 1926 42 1930 68 2006 70 1941 Friday 08/13/2021 Site MaxT Year MinT Year LoMax Year HiMin Year KBLF 95 1925 46 1919 63 1966 70 2016 KDAN 102 1977 52 1930 68 1979 77 1918 KLYH 98 1935 49 1930 68 1986 75 1926 KROA 99 1926 45 1930 69 1946 74 2019 KRNK 95 1926 43 1930 64 1996 68 2016 && .RNK WATCHES/WARNINGS/ADVISORIES... VA...Heat Advisory until 7 PM EDT this evening for VAZ047. NC...None. WV...None. && SYNOPSIS...PM NEAR TERM...PM SHORT TERM...RCS LONG TERM...RCS AVIATION...PM CLIMATE...PM
Hazardous weather outlook, Aug 12, 10:05 AM EDT, 9 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
1005 AM EDT Thu Aug 12 2021
NCZ005-006-VAZ033>035-043>046-058-059-131415-
Rockingham-Caswell-Franklin-Bedford-Amherst-Henry-Pittsylvania-
Campbell-Appomattox-Halifax-Charlotte-
1005 AM EDT Thu Aug 12 2021
This Hazardous Weather Outlook is for north central North Carolina,
central Virginia, south central Virginia and west central Virginia.
.DAY ONE...Today and tonight.
The combination of high temperatures in the mid 90s and high humidity
will send heat indices in the 100 to 105 degree range this afternoon.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Heat index values may peak between 100 and 105 degrees Friday
afternoon. Scattered strong thunderstorms are also possible Friday
afternoon. There could be some locally heavy rainfall over the
weekend as well.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ047-131415-
Buckingham-
1005 AM EDT Thu Aug 12 2021
...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for central Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory. Heat indices up to 106 for several hours.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Heat index values may peak between 100 and 105 degrees Friday
afternoon. Scattered strong thunderstorms are also possible Friday
afternoon. There could be some locally heavy rainfall over the
weekend as well.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ001>004-018>020-VAZ007-009>020-022>024-032-WVZ042>044-507-508-
131415-
Ashe-Alleghany NC-Surry-Stokes-Watauga-Wilkes-Yadkin-Tazewell-Smyth-
Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-Mercer-
Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
1005 AM EDT Thu Aug 12 2021
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, southwest Virginia, west central Virginia
and southeast West Virginia.
.DAY ONE...Today and tonight.
Storms that form today could become strong to severe. Isolated
damaging winds are the main threat.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Strong to isolated severe storms are possible Friday afternoon.
Heavy rainfall could lead to localized flooding this weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.In the hours before
Local storm report, Aug 12, 6:20 PM EDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
620 PM EDT THU AUG 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND DMG COURTNEY 36.14N 80.66W
08/12/2021 YADKIN NC FIRE DEPT/RESCUE
SEVERAL TREES DOWN IN COURTNEY THAT THEY
ASSISTED IN MOVING.
&&
SHHLocal storm report, Aug 12, 6:37 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
637 PM EDT THU AUG 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND DMG COURTNEY 36.07N 80.63W
08/12/2021 YADKIN NC FIRE DEPT/RESCUE
SEVERAL TREES DOWN.
&&
STACIEHLocal storm report, Aug 12, 6:39 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
639 PM EDT THU AUG 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0317 PM NON-TSTM WND DMG 4 NNW TOAST 36.55N 80.66W
08/12/2021 SURRY NC 911 CALL CENTER
TREE DOWN AT WHITE PINE COUNTRY CLUB ROAD AND HIGHWAY 52.
&&
STACIEHLocal storm report, Aug 12, 6:43 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
643 PM EDT THU AUG 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0332 PM TSTM WND DMG 3 ESE WESTFIELD 36.47N 80.57W
08/12/2021 SURRY NC 911 CALL CENTER
TREES DOWN NEAR SHEEP FARM ROAD AND HIGHWAY 52.
&&
STACIEHLocal storm report, Aug 12, 7:13 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
713 PM EDT THU AUG 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND DMG 2 ENE FLOYD 36.93N 80.28W
08/12/2021 FLOYD VA 911 CALL CENTER
TWO TREES DOWN ON SHOOTING CREEK ROAD SE.
&&
SHLocal storm report, Aug 12, 7:28 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
728 PM EDT THU AUG 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TSTM WND DMG 2 SSW BENT MOUNTAIN 37.12N 80.13W
08/12/2021 ROANOKE VA 911 CALL CENTER
TREE AND LARGE LIMBS DOWN ACROSS BENT MOUNTAIN ROAD AND
CLOVER HILL ROAD. TIME ESTIMATED FROM RADAR.
&&
SHThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 9:54 AM EDT | Heat Advisory | RNK | Buckingham | 9 hr |
| Aug 12, 12:28 PM EDT | Special Weather Statement | RNK | Grayson | 32 min |
| Aug 12, 1:04 PM EDT | Special Weather Statement | RNK | Roanoke, City of Roanoke, City of Salem | 26 min |
| Aug 12, 1:17 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Franklin, Roanoke, City of Roanoke, City of Salem | 38 min |
| Aug 12, 1:30 PM EDT | Special Weather Statement | RNK | Alleghany | 30 min |
| Aug 12, 2:03 PM EDT | Special Weather Statement | RNK | City of Roanoke | 27 min |
| Aug 12, 2:09 PM EDT | Special Weather Statement | RNK | Pittsylvania | 36 min |
| Aug 12, 2:12 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Campbell, Franklin, Pittsylvania, Roanoke | 63 min |
| Aug 12, 2:15 PM EDT | Special Weather Statement | RNK | Alleghany, City of Covington | 30 min |
| Aug 12, 2:24 PM EDT | Special Weather Statement | RNK | Henry | 36 min |
| Aug 12, 2:57 PM EDT | Severe Thunderstorm Warning | RNK | Henry, Patrick | 51 min |
| Aug 12, 3:18 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 29 min |
| Aug 12, 3:27 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Wythe | 48 min |
| Aug 12, 3:34 PM EDT | Special Weather Statement | RNK | City of Lexington | 26 min |
| Aug 12, 3:37 PM EDT | Severe Thunderstorm Warning | RNK | Craig, Montgomery, Roanoke | 53 min |
| Aug 12, 3:43 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 32 min |
| Aug 12, 3:51 PM EDT | Special Weather Statement | RNK | Patrick | 24 min |
| Aug 12, 3:58 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 47 min |
| Aug 12, 4:14 PM EDT | Special Weather Statement | RNK | City of Salem | 31 min |
| Aug 12, 4:14 PM EDT | Special Weather Statement | RNK | City of Salem | 31 min |
| Aug 12, 4:16 PM EDT | Severe Thunderstorm Warning | RNK | Floyd, Patrick | 29 min |
| Aug 12, 4:20 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Roanoke | 27 min |
| Aug 12, 4:24 PM EDT | Special Weather Statement | RNK | Floyd | 36 min |
| Aug 12, 4:26 PM EDT | Special Weather Statement | RNK | Grayson | 34 min |
| Aug 12, 4:44 PM EDT | Special Weather Statement | RNK | City of Danville | 31 min |
| Aug 12, 4:49 PM EDT | Severe Thunderstorm Warning | RNK | Floyd, Franklin, Patrick | 35 min |
Nearby
Heat Advisories in Virginia, 2021Every heat advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.